An unusual presentation of tumor lysis syndrome in a patient with advanced gastric adenocarcinoma: Case report and literature review

Danica Maria Vodopivec, Jose Enrique Rubio, Alessia Fornoni, Oliver Lenz

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

Tumor lysis syndrome (TLS) is characterized by hyperuricemia, hyperkalemia, hyperphosphatemia, and secondary hypocalcemia in patients with a malignancy. When these laboratory abnormalities develop rapidly, clinical complications such as cardiac arrhythmias, acute renal failure, seizures, or death may occur. TLS is caused by rapid release of intracellular contents by dying tumor cells, a condition that is expected to be common in hematologic malignancies. However, TLS rarely occurs with solid tumors, and here we present the second chemotherapy-induced TLS in a patient with advanced gastric adenocarcinoma to be reported in the literature. We also provide information regarding the total cases of TLS in solid tumors reported from 1977 to present day. Our methodology involved identifying key articles from existing reviews of the literature and then using search terms from these citations in MEDLINE to find additional publications. We relied on a literature review published in 2003 by Baeksgaard et al., where they gathered all total 45 cases reported from 1977 to 2003. Then, we looked for new reported cases from 2004 to present day. All reports (case reports, brief reports, letters to editor, correspondence, reviews, journals, and short communications) identified through these searches were reviewed and included.

Original languageEnglish (US)
Article number468452
JournalCase Reports in Medicine
Volume2012
DOIs
StatePublished - Jan 1 2012

Fingerprint

Tumor Lysis Syndrome
Stomach
Adenocarcinoma
Neoplasms
Hyperphosphatemia
Hyperuricemia
Hyperkalemia
Hypocalcemia
Hematologic Neoplasms
Acute Kidney Injury
MEDLINE
Cardiac Arrhythmias
Seizures
Communication
Drug Therapy

ASJC Scopus subject areas

  • Medicine(all)

Cite this

An unusual presentation of tumor lysis syndrome in a patient with advanced gastric adenocarcinoma : Case report and literature review. / Vodopivec, Danica Maria; Rubio, Jose Enrique; Fornoni, Alessia; Lenz, Oliver.

In: Case Reports in Medicine, Vol. 2012, 468452, 01.01.2012.

Research output: Contribution to journalArticle

@article{89c02ca99a284fa8a76fbb051d44e6e7,
title = "An unusual presentation of tumor lysis syndrome in a patient with advanced gastric adenocarcinoma: Case report and literature review",
abstract = "Tumor lysis syndrome (TLS) is characterized by hyperuricemia, hyperkalemia, hyperphosphatemia, and secondary hypocalcemia in patients with a malignancy. When these laboratory abnormalities develop rapidly, clinical complications such as cardiac arrhythmias, acute renal failure, seizures, or death may occur. TLS is caused by rapid release of intracellular contents by dying tumor cells, a condition that is expected to be common in hematologic malignancies. However, TLS rarely occurs with solid tumors, and here we present the second chemotherapy-induced TLS in a patient with advanced gastric adenocarcinoma to be reported in the literature. We also provide information regarding the total cases of TLS in solid tumors reported from 1977 to present day. Our methodology involved identifying key articles from existing reviews of the literature and then using search terms from these citations in MEDLINE to find additional publications. We relied on a literature review published in 2003 by Baeksgaard et al., where they gathered all total 45 cases reported from 1977 to 2003. Then, we looked for new reported cases from 2004 to present day. All reports (case reports, brief reports, letters to editor, correspondence, reviews, journals, and short communications) identified through these searches were reviewed and included.",
author = "Vodopivec, {Danica Maria} and Rubio, {Jose Enrique} and Alessia Fornoni and Oliver Lenz",
year = "2012",
month = "1",
day = "1",
doi = "10.1155/2012/468452",
language = "English (US)",
volume = "2012",
journal = "Case Reports in Medicine",
issn = "1687-9627",
publisher = "Hindawi Limited",

}

TY - JOUR

T1 - An unusual presentation of tumor lysis syndrome in a patient with advanced gastric adenocarcinoma

T2 - Case report and literature review

AU - Vodopivec, Danica Maria

AU - Rubio, Jose Enrique

AU - Fornoni, Alessia

AU - Lenz, Oliver

PY - 2012/1/1

Y1 - 2012/1/1

N2 - Tumor lysis syndrome (TLS) is characterized by hyperuricemia, hyperkalemia, hyperphosphatemia, and secondary hypocalcemia in patients with a malignancy. When these laboratory abnormalities develop rapidly, clinical complications such as cardiac arrhythmias, acute renal failure, seizures, or death may occur. TLS is caused by rapid release of intracellular contents by dying tumor cells, a condition that is expected to be common in hematologic malignancies. However, TLS rarely occurs with solid tumors, and here we present the second chemotherapy-induced TLS in a patient with advanced gastric adenocarcinoma to be reported in the literature. We also provide information regarding the total cases of TLS in solid tumors reported from 1977 to present day. Our methodology involved identifying key articles from existing reviews of the literature and then using search terms from these citations in MEDLINE to find additional publications. We relied on a literature review published in 2003 by Baeksgaard et al., where they gathered all total 45 cases reported from 1977 to 2003. Then, we looked for new reported cases from 2004 to present day. All reports (case reports, brief reports, letters to editor, correspondence, reviews, journals, and short communications) identified through these searches were reviewed and included.

AB - Tumor lysis syndrome (TLS) is characterized by hyperuricemia, hyperkalemia, hyperphosphatemia, and secondary hypocalcemia in patients with a malignancy. When these laboratory abnormalities develop rapidly, clinical complications such as cardiac arrhythmias, acute renal failure, seizures, or death may occur. TLS is caused by rapid release of intracellular contents by dying tumor cells, a condition that is expected to be common in hematologic malignancies. However, TLS rarely occurs with solid tumors, and here we present the second chemotherapy-induced TLS in a patient with advanced gastric adenocarcinoma to be reported in the literature. We also provide information regarding the total cases of TLS in solid tumors reported from 1977 to present day. Our methodology involved identifying key articles from existing reviews of the literature and then using search terms from these citations in MEDLINE to find additional publications. We relied on a literature review published in 2003 by Baeksgaard et al., where they gathered all total 45 cases reported from 1977 to 2003. Then, we looked for new reported cases from 2004 to present day. All reports (case reports, brief reports, letters to editor, correspondence, reviews, journals, and short communications) identified through these searches were reviewed and included.

UR - http://www.scopus.com/inward/record.url?scp=84891743950&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84891743950&partnerID=8YFLogxK

U2 - 10.1155/2012/468452

DO - 10.1155/2012/468452

M3 - Article

AN - SCOPUS:84891743950

VL - 2012

JO - Case Reports in Medicine

JF - Case Reports in Medicine

SN - 1687-9627

M1 - 468452

ER -